Alabama, 2020

Flash Flood and Hail in Alabama, May 22 to 23, 2020

May 22 to 23, 2020 · NWS BMX · 12 events in 8 counties and zones

8 inches. Afternoon surface based CAPE values reached 3000-4000 J/kg both days, but steeper mid level lapse rates on May 22 resulted in a majority of the storms producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Deep moisture resided over Alabama on May 22-23 with PWAT values 1.5 to 1.8 inches. Afternoon surface based CAPE values reached 3000-4000 J/kg both days, but steeper mid level lapse rates on May 22 resulted in a majority of the storms producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 22, 12:30 PM CST, 2 hours earlier.

Area forecast discussion, May 22, 12:30 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Birmingham AL
130 PM CDT Fri May 22 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1057 AM CDT Fri May 22 2020/
This Afternoon through Tomorrow.

Stronger storms continue to move through northern AL/GA this morning
along an effective warm front which has been slowly lifting
northward through the overnight hours with additional lifting from a
weak mid-level shortwave. The majority of activity has remained
north of our forecast area with observed storm motions indicating a
slight northeastward trend. The upper-low which as been parked to
our northeast for the past two days has begun rapidly ejecting
towards the Northeastern CONUS. At the same time, low-level ridging
is building to our east, and south-southwesterly flow will drive an
increase in warm, moist air across Central AL. We're already
beginning to see a surge in moisture across the south with dewpoints
in the 70s, a developing cumulus field, and remnant outflow,
observed on satellite imagery, surging southward from the storms to
our north. Temperatures are expected to reach the upper 80s to near
90F in our southern counties. Destabilization during peak heating,
in tandem with leftover mesoscale boundaries, may trigger scattered
thunderstorm development, particularly south of I-20/59. The 12Z BMX
RAOB measured a 500mb temperature of -12.5 degrees C with 700-500mb
lapse rates of 7.2C/km. Latest hi-res guidance indicates 500mb
temperatures across the south may be a degree or two cooler with
moderately steep lapse rates, SBCAPE around 2500J/kg, and 0-6km
shear around 15-20kts this afternoon. This would suggest the
potential for hail development and accompanying gusty winds in any
stronger storms that can sustain a strong enough updraft despite
uncertainties including the somewhat less than favorable shear and
lack of synoptic-scale forcing. Although severe storms are not
anticipated, a couple stronger storms are not completely out of the
question. Some activity will linger after dark, but will gradually
decrease with the loss of daytime heating.

Southerly flow becomes more prominent tomorrow as the ridge
continues to amplify over the Southeast. Temperatures will be a
couple degrees warmer throughout the area with a repeat of isolated
to scattered showers and thunderstorms during the afternoon.

86

.LONG TERM...
/Updated at 333 AM CDT Fri May 22 2020/
Sunday through Thursday.

Overall large scale ridging will take hold over the southeast on
Sunday. conditions will become more summer-like, with highs in the
upper 80s to low 90s and the typical afternoon airmass scattered
convection. As this ridge builds stronger across the south and east
coast through the remainder of the forecast period, a strengthening
shortwave trough will begin to eject out of the Southern Rockies and
stall across the Southern Plains, thanks to the strong ridging in
the east. Despite the stalling of this low, southerly flow will
continue to pump in gulf moisture into the area through mid week.
This will increase the precipitation chances through each afternoon,
and slightly lower afternoon highs due to the somewhat increase in
clouds. By Thursday the upper low in the west begins to retrograde
to the southwest as the ridging builds in the east. This looks to
change the upper level flow to the east and could bring in a
slightly drier airmass on Thursday and into Friday.

16

&&

.AVIATION...
18Z TAF Discussion.

TSRA development is currently ongoing across southern portions of
Central Alabama and will affect MGM and TOI through the remainder
of the afternoon. Gusty winds will be likely within any storm that
passes over a terminal location along with rapid reductions in vis
due to heavy rainfall. SHRA has been included for northern
terminals (BHM, EET, TCL, ASN, ANB) due to reduced coverage of
showers, but an isolated storm can't be ruled out that may venture
close to the vicinity of those locations. Shower and storm
activity will decrease through the overnight hours tonight with
another chance for low cloud development by early Saturday
morning, especially for the southern terminals of MGM and TOI.
We've gone ahead and trended toward lower cigs for all terminals
by 12z Saturday morning, with higher confidence of IFR cigs at
TOI.

56/GDG

&&

.FIRE WEATHER...

A more summer like pattern with daily isolated to scattered showers
and thunderstorms is expected through the weekend and into the first
of next week. Minimum RH values are forecast to remain above 40
percent through the upcoming weekend with generally light winds
outside of any thunderstorm activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  88  64  89  65 /  20  40  20  30  30
Anniston    66  88  65  89  66 /  20  40  20  40  30
Birmingham  69  89  68  91  69 /  20  40  20  30  30
Tuscaloosa  70  90  68  91  69 /  20  30  20  30  20
Calera      68  88  67  90  68 /  20  30  20  30  30
Auburn      66  88  66  89  66 /  30  20  20  30  30
Montgomery  67  91  68  92  68 /  30  30  20  30  30
Troy        68  91  67  92  67 /  30  30  20  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 22, 2:08 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
308 PM CDT Fri May 22 2020

ALZ011>015-017>050-232315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
308 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong thunderstorms are possible across Central Alabama through 8
pm. Storms will be most numerous south and east. The strongest storms
will produce isolated damaging wind gusts to 60 mph and nickel size
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management should not be
necessary. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, May 22, 1:35 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
235 PM CDT Fri May 22 2020

ALZ044>046-222000-
Montgomery AL-Macon AL-Bullock AL-
235 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BULLOCK...
SOUTHWESTERN MACON AND EAST CENTRAL MONTGOMERY COUNTIES UNTIL 300 PM
CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardaway, or 11 miles south of Milstead, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shorter, Franklin, Hardaway, Liverpool, Cross Keys, Mitchell and
Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3218 8601 3234 8606 3244 8579 3223 8571
TIME...MOT...LOC 1934Z 253DEG 14KT 3227 8595

75 Linhares
Special weather statement, May 22, 1:51 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
251 PM CDT Fri May 22 2020

ALZ041-042-222030-
Autauga AL-Lowndes AL-
251 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN AUTAUGA AND
NORTHWESTERN LOWNDES COUNTIES UNTIL 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Benton to 8 miles west of Gordonville.
Movement was northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mosses, Autaugaville, White Hall, Gordonville, Lowndesboro, Benton,
Collirene and Robert F. Henry Lock And Dam.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3217 8691 3222 8689 3223 8681 3224 8681
      3224 8683 3227 8686 3228 8686 3230 8683
      3231 8685 3233 8685 3235 8681 3237 8681
      3238 8683 3240 8682 3247 8656 3219 8659
      3210 8691
TIME...MOT...LOC 1951Z 237DEG 16KT 3233 8679 3214 8687

75 Linhares
Special weather statement, May 22, 1:56 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 PM CDT Fri May 22 2020

ALZ044>046-222030-
Montgomery AL-Macon AL-Bullock AL-
256 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK...SOUTHWESTERN MACON AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pickett to near Shopton to Sellers.
Movement was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tuskegee, Union Springs, Midway, Meadville, Pickett, Pine Level,
Liverpool, Aberfoil, Strata, Franklin Field, Beans Crossroads,
Hardaway, Shopton, Sellers, Davisville, Ramer, Sedgefield, High
Ridge, Carters Hill and Fort Davis.

LAT...LON 3202 8589 3205 8589 3206 8595 3204 8597
      3205 8599 3203 8630 3205 8631 3205 8638
      3245 8576 3214 8542 3203 8543 3201 8546
      3201 8551 3200 8551 3200 8559 3196 8561
      3194 8563
TIME...MOT...LOC 1956Z 236DEG 18KT 3202 8565 3218 8595 3208 8630

75 Linhares
Special weather statement, May 22, 2:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
317 PM CDT Fri May 22 2020

ALZ035-036-041-043-222045-
Chilton AL-Autauga AL-Coosa AL-Elmore AL-
317 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN AUTAUGA...
NORTHWESTERN ELMORE...SOUTHEASTERN CHILTON AND SOUTHWESTERN COOSA
COUNTIES UNTIL 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marbury, or 13 miles southeast of Clanton, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marbury, Welona, Verbena, Titus, Weoka Mills, Jordan Lake, Mitchell
Lake, Mitchell Dam, Cooper and New Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Mitchell, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3254 8658 3271 8668 3285 8639 3268 8628
TIME...MOT...LOC 2015Z 240DEG 13KT 3266 8655

25/Owen
Special weather statement, May 22, 2:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
326 PM CDT Fri May 22 2020

ALZ028-036-037-222100-
Tallapoosa AL-Clay AL-Coosa AL-
326 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA...
NORTHEASTERN COOSA AND SOUTHEASTERN CLAY COUNTIES UNTIL 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodwater, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexander City, Ashland, Goodwater, Kellyton, New Site, Goldville,
Hillabee Creek, Daviston, Hackneyville, Cleveland Crossroads,
Millerville and Mellow Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3292 8600 3310 8611 3328 8580 3304 8563
TIME...MOT...LOC 2026Z 244DEG 29KT 3306 8595

25/Owen
Special weather statement, May 22, 2:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT Fri May 22 2020

ALZ046-049-050-222100-
Pike AL-Bullock AL-Barbour AL-
330 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIKE...SOUTHEASTERN
BULLOCK AND WEST CENTRAL BARBOUR COUNTIES UNTIL 400 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickett, or 14 miles south of Union Springs, moving northeast at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midway, Clayton, Pickett, Boot Hill, Tanyard, Perote, Josie and Mount
Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 8574 3197 8583 3211 8555 3192 8541
TIME...MOT...LOC 2030Z 244DEG 16KT 3194 8571

25/Owen

The radar

The Maxwell AFB radar (KMXX), 54 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lee

When
May 22, 2:30 PM CST to 2:31 PM CST
Where
Lee County, 2.15 mi NNW of Pine Grove
Measured
1 in hail
Reported by
Public
Coordinates
32.730, -85.260

Hail, Montgomery

When
May 22, 3:12 PM CST to 3:13 PM CST
Where
Montgomery County, 0.59 mi E of Dublin
Measured
1 in hail
Reported by
Public
Coordinates
32.030, -86.160

Hail, Coosa

When
May 22, 3:50 PM CST to 3:51 PM CST
Where
Coosa County, 1.38 mi N of Stewartsville
Measured
1 in hail
Reported by
Public
Coordinates
33.100, -86.250

Hail, Talladega

When
May 22, 3:55 PM CST to 3:56 PM CST
Where
Talladega County, 1.5 mi SSW of Shocco
Measured
1 in hail
Reported by
Public
Coordinates
33.400, -86.140

Hail, Shelby

When
May 22, 3:55 PM CST to 3:56 PM CST
Where
Shelby County, 0.21 mi WSW of Alabaster Shelby Arp
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.178, -86.783

Hail, Shelby

When
May 22, 3:55 PM CST to 3:56 PM CST
Where
Shelby County, 0.69 mi S of Dargin
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.140, -86.770

Hail, Shelby

When
May 22, 3:55 PM CST to 3:56 PM CST
Where
Shelby County, 0.9 mi SW of Dargin
Measured
1.75 in hail
Reported by
Public
Coordinates
33.140, -86.780

Large hail reported near Calera Middle School.

Hail, Sumter

When
May 22, 4:00 PM CST to 4:01 PM CST
Where
Sumter County, 3.56 mi E of Sumterville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.730, -88.170

Hail, Talladega

When
May 22, 4:05 PM CST to 4:06 PM CST
Where
Talladega County, 0.91 mi NNW of Walco
Measured
1.25 in hail
Reported by
Public
Coordinates
33.392, -86.036

Large hail reported along Highway 77 near the Waldo Quick Stop.

Hail, Jefferson

When
May 22, 5:00 PM CST to 5:01 PM CST
Where
Jefferson County, 0.58 mi W of Acipco
Measured
1 in hail
Reported by
Public
Coordinates
33.520, -86.830

Large hail reported near the Intersection of I-65 and I-20.

Thunderstorm Wind, Pickens

When
May 23, 5:10 PM CST to 5:11 PM CST
Where
Pickens County, Gordo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.320, -87.900

Several trees uprooted in the town of Gordo.

Flash Flood, Jefferson

When
May 23, 5:45 PM CST to 6:45 PM CST
Where
Jefferson County, 1.88 mi ESE of Sayreton to 0.87 mi SSE of Greens
Cause
Heavy Rain
Reported by
Public
Coordinates
33.572, -86.789

Two inches of rain fell in one hour at the Birmingham International Airport. The heavy rainfall produced flash flooding along Fivemile Creek and Center Point Parkway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896069, 896070, 896071, 896072, 896073, 896074, 896075, 896076, 896077, 896078, 896079, 896082.